Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 303, NWS Blacksburg, VA

August 24, 2007Monroe County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 24, 2007, 5:53 PM EDT for Monroe County, West Virginia. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2007, 5:53 PM EDT (21:53 UTC)
Expired
Aug 24, 2007, 7:11 PM EDT
In force
78 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Monroe County, WV

The radar

The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1647 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:54 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 24, 3:54 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT FRI AUG 24 2007

.SYNOPSIS...
SURFACE HIGH PRESSURE OFF THE CAROLINA COAST...AND UPPER LEVEL
HIGH PRESSURE THROUGH THE SOUTHEAST AND LOWER MISSISSIPPI RIVER
VALLEY...WILL KEEP THE HEAT THROUGH MUCH OF THE WEEKEND. A COOL
FRONT APPROACHING FROM THE UPPER OHIO VALLEY...WILL STALL JUST
EAST OF THE BLUE RIDGE LATE SUNDAY. THIS DIFFUSE BOUNDARY WILL
REMAIN THE FOCUS FOR SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE
OF NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
BOUNDARY EJECTED FROM CONVECTION IN SOUTHERN NC AND WESTERN SOUTH
CAROLINA DRIFTED NORTH THIS AFTERNOON...AND PROVIDED THE WEAK
TRIGGER NEEDED TO ALLOW STORMS TO EXPLODE ALONG THE BLUE RIDGE.
STORMS...MORE OF WHICH WILL BE SEVERE LATER THIS PM AND EARLY
TONIGHT...WILL FILL IN ALONG THE BLUE RIDGE WITH COLLIDING OUTFLOW
BOUNDARIES. THE STRONGEST OF WHICH MOVED OUT OF STORMS IN ROANOKE
AND WYTHE COUNTIES. WITH THE OUTFLOW MOVING DUE SOUTH...WOULD
EXPECT STORMS TO FIRE IN COUNTIES WHICH HAVE BEEN UNTOUCHED UP
UNTIL NOW...SPECIFICALLY THE NC/VA BORDER. MOST OF THESE STORMS
ARE ALSO SLOW MOVERS...AND WATER PROBLEMS MAY ALSO DEVELOP...WITH
SOME OF THESE CELLS PUTTING DOWN 1 TO 2 INCHES OF RAIN PER HOUR.
LOSS OF HEATING WILL BRING AN END TO THE ACTIVITY...BUT ANY
REMAINING OUTFLOWS MAY ALLOWS ISOLATED STORMS TO FORM EVEN LATER
TONIGHT. WITH NEAR RECORD HEAT TOMORROW...STRONG STORMS WILL ALSO
FORM TOMORROW AFTERNOON.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
STORMS WILL BE MOST NUMEROUS ALONG THE BLUE RIDGE AND WEST EARLY
SATURDAY NIGHT...BUT SHOULD DIE OFF INTO THE EVENING AS HEATING
WILL BE THE MAIN TRIGGER. ON SUNDAY...A COOL FRONT WILL PROVIDE
MORE OF AN ORGANIZED THREAT FOR SHWRS AND STORMS ACROSS THE
CWA...AS IT MEANDERS ACROSS THE HIGHLANDS. STEERING FLOW REMAINS
PALTRY THROUGH H5...AND THUS SLOW MOVING STORMS WHICH FORM ALONG
THIS BOUNDARY MAY CAUSE WATER PROBLEMS...ESPECIALLY IN THE WEST.
UNLIKE SATURDAY NIGHT...DID HOLD ON TO SUBSTANTIAL POPS
OVERNIGHT...CONSIDERING THE BOUNDARY WILL SLOW TO A HALT ACROSS
THE CENTRAL AND SOUTHEASTERN PORTION OF THE CWA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
AFOREMENTIONED BOUNDARY WILL REMAIN IN THE SOUTHEASTERN PORTION
OF THE CWA AT LEAST THROUGH TUESDAY...WITH NE COMPONENT DRIVING
COOL AIR UP AGAINST NEAR 20C H85 AS UPPER HIGH TRIES TO BUILD BACK
EAST. BECAUSE OF THIS...HELD ONTO AT LEAST SLT CHC POPS UNTIL LATE
WEEK. WEAK UPPER DISTURBANCES OFF THE EAST COAST COULD EASILY KEEP
THIS REGIME IN PLACE FARTHER INTO THE WEEK. THUS...EXTREME WEST
WAS WARMED UP QUICKER THAN NORMALLY WARMER SPOTS LIKE DANVILLE AND
SOUTH BOSTON. BY THE TIME SW FLOW OVERTAKES THE NE FLOW...A
FORMIDABLE COLD FRONT WILL BRING COOLER AND DRIER AIR ACROSS THE
ENTIRE REGION. ALTHOUGH THE OP GFS IS DEEPER WITH THE EASTERN
TROUGH THAN MOST OF ITS ENSEMBLES...ECMWF IS ALSO IN AGREEMENT
WITH THE GFS ENSEMBLES REGARDING THE STRENGTH OF THIS FRONT. IT
LOOKS AS THOUGH WE WILL BE RETURNING TO THE PATTERN WHICH WAS
RESPONSIBLE FOR AVERAGE OR SLIGHTLY BELOW AVERAGE TEMPS PAST DAY
7...WHICH IS HINTED AT BY CHANGES IN THE MJO TOWARDS PHASE 2 AND 1.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
LOW CLOUDS/CIGS ACROSS MUCH OF THE AREA EARLY THIS MORNING ARE
ALREADY SHOWING BREAKS...AND WITH MORE OF A SOUTH OR SOUTHWEST
FLOW TODAY THE CEILINGS SHOULD LIFT TO VFR ALL SITES BY 15Z.
SURFACE WINDS WILL BE SOUTH OR SOUTHWEST THIS AFTERNOON...
OCCASIONALLY TO NEAR 10 KNOTS. WE ARE EXPECTING ISOLATED TO WIDELY
SCATTERED TSTMS TO DEVELOP ACROSS THE MTNS THIS AFTERNOON...AND
STORM MOTION WOULD TRACK THEM INTO THE FOOTHILLS. BLF...LWB AND
ROA WILL HAVE A CHC OF TSTMS IN THE VICINITY...BUT LOW ENOUGH CHC
THAT I DID NOT INCLUDE IN THE TAFS. LOOKS LIKE LYH AND DAN HAVE
THE LOWEST THREAT OF TSTMS. WILL HAVE ANOTHER ROUND OF MVFR GROUND
FOG OVERNIGHT TO AFFECT MOST SITES...PROBABLY NOT ENOUGH LOW LEVEL
MOISTURE FOR LOW CEILINGS.

A FRONT IS EXPECTED TO STALL OVER THE AREA EARLY NEXT WEEK...SO
ANTICIPATE BKN AREAS OF CLOUD COVER ALONG WITH DIURNAL CYCLE OF
SHRA/TSRA. SUNDAY/SUNDAY NIGHT LOOKS TO HAVE THE BEST CHC OF TSTMS
AT THIS TIME.

&&

.CLIMATE...
RECORD HIGH MINIMUM (WARMEST LOWS)

              AUGUST 24TH     AUGUST 25TH      AUGUST 26TH
ROANOKE         74/2002         71/1978          70/1978
LYNCHBURG       72/1968         71/1993          74/1903
DANVILLE        74/1968         73/1968          72/1949
BLACKSBURG      65/2002         66/1989          64/1959
BLUEFIELD       68/1994         68/1975          69/1975

RECORD HIGHS

              AUGUST 24TH     AUGUST 25TH      AUGUST 26TH
ROANOKE         93/1998         95/1993          98/1959
LYNCHBURG       97/1968        100/1943          95/1900
DANVILLE        98/1983         98/1998          98/1968
BLACKSBURG      93/1983         90/1993          91/1993
BLUEFIELD       87/1995         89/1995          87/1993

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...KM/PM
SHORT TERM...KM
LONG TERM...KM
AVIATION...JJ
CLIMATE...WP
Hazardous weather outlook, Aug 24, 4:58 AM EDT, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 AM EDT FRI AUG 24 2007

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-250900-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
458 AM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS
AFTERNOON AND EVENING IN THE MOUNTAINS AND FOOTHILLS. INSTABILITY
WILL BE GREAT ENOUGH THAT ANY STORMS THAT DEVELOP WILL LIKELY BE
STRONG...AND A FEW OF THE STORMS MAY BE STRONG ENOUGH TO PRODUCE
PENNY SIZED OR LARGER HAIL OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-250900-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
458 AM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY WILL BE QUITE HOT...WITH HIGH TEMPERATURES APPROACHING
100 DEGREES. HEAT INDEX VALUES WILL BE NEAR 105 DEGREES FROM 300
TO 500 PM SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 24, 3:44 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             PEMBROKE                37.32N 80.64W
08/24/2007  E0.75 INCH       GILES              VA   BROADCAST MEDIA

            RELAYED FROM WDBJ

&&

AMS
Local storm report, Aug 24, 4:32 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
432 PM EDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             FRIES                   36.72N 80.97W
08/24/2007  E1.00 INCH       CARROLL            VA   TRAINED SPOTTER

0430 PM     HAIL             3 W FRIES               36.72N 81.02W
08/24/2007  E0.75 INCH       GRAYSON            VA   TRAINED SPOTTER

&&

DS
Local storm report, Aug 24, 4:46 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             HILLSVILLE              36.77N 80.73W
08/24/2007  E0.88 INCH       CARROLL            VA   PUBLIC

&&

AMS
Local storm report, Aug 24, 5:01 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             FRIES                   36.72N 80.97W
08/24/2007  E1.00 INCH       CARROLL            VA   PUBLIC

&&

AMS
Local storm report, Aug 24, 5:25 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     DUBLIN                  37.12N 80.70W
08/24/2007                   PULASKI            VA   TRAINED SPOTTER

            TREE DOWN ALONG RTE 11

&&

AMS
Local storm report, Aug 24, 5:44 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 PM EDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             SYLVATUS                36.87N 80.77W
08/24/2007  E0.75 INCH       CARROLL            VA   AMATEUR RADIO

0533 PM     HAIL             MORAVIAN FALLS          36.10N 81.18W
08/24/2007  E1.00 INCH       WILKES             NC   PUBLIC

0538 PM     HAIL             5 S HINTON              37.59N 80.90W
08/24/2007  E1.00 INCH       SUMMERS            WV   TRAINED SPOTTER

&&

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:00 PM EDTSevere Thunderstorm WarningRNKCraig, Roanoke, City of Salem90 min
Aug 24, 3:00 PM EDTSevere Thunderstorm WarningRNKPulaski60 min
Aug 24, 3:05 PM EDTSevere Thunderstorm WarningRNKRockbridge85 min
Aug 24, 3:31 PM EDTSevere Thunderstorm WarningRNKFranklin55 min
Aug 24, 3:45 PM EDTSevere Thunderstorm WarningRNKFloyd90 min
Aug 24, 3:47 PM EDTSevere Thunderstorm WarningRNKCarroll, City of Galax88 min
Aug 24, 3:49 PM EDTSevere Thunderstorm WarningRNKBath42 min
Aug 24, 4:23 PM EDTSevere Thunderstorm WarningRNKGrayson97 min
Aug 24, 4:40 PM EDTSevere Thunderstorm WarningRNKTazewell70 min
Aug 24, 5:25 PM EDTSevere Thunderstorm WarningRNKBland, Giles63 min
Aug 24, 2:29 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga91 min
Aug 24, 3:59 PM EDTFlash Flood WarningRNKAshe6 hr
Aug 24, 5:19 PM EDTSevere Thunderstorm WarningRNKWilkes65 min
Aug 24, 5:15 PM EDTSevere Thunderstorm WarningRNKMercer49 min
Aug 24, 5:37 PM EDTSevere Thunderstorm WarningRNKSummers83 min
Aug 24, 6:38 PM EDTSevere Thunderstorm WarningRNKGreenbrier97 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.